Depression is a real and very serious mental health problem, a disease that medical professionals recognize even if they sometimes struggle to successfully treat. Patients who deal with depression are often all to aware of how tough it is to handle. And there are many side effects that come along for the ride when depression settles in. One is weight gain. And worse, some treatments for depression can worsen the weight gain you’re trying to overcome; weight gain that can turn you back toward depression as your appearance or general health suffers due to the excess pounds.
Antidepressant medications often have a weight gain side effect. Doctors and psychiatrists know this. Research has shown about one in five patients taking common antidepressants will gain weight while on the medication. While most patients will only gain a few pounds, usually less than ten, it can cause some to decide to discontinue their treatment even if they’re still dealing with depression. Doctors advise against this, since even moderate weight gain is often less damaging to a patient’s health than the more severe problems that come with mental health problems. Further, there are additional options that can counteract the weight gain side effect, and even bolster the effectiveness of the medication. Such as exercise, which will burn calories, improve overall health, and boost the body’s production of endorphins which can help bolster good mental health.
Even though antidepressants can cause weight gain, they’re still helping you get better. #HealthStatus
- 1A study showed a 29% chance of one becoming overweight or obese while taking antidepressants versus those not taking the drugs.
- 2Increased risk of weight gain peaked at 2 to 3 years of continuous use but lasted up to 6 years.
- 3Drs say not all people on antidepressants react the same way with their weight.
See the original at: https://www.medicinenet.com/script/main/art.asp?articlekey=212578